Objectives: To study effects of insulin-induced hypoglycaemia on the cardiac repolarization, using QT interval measurements, in patients with type 2 diabetes.
Design: Hypoglycaemia was induced by an i.v. insulin-infusion and blood glucose was clamped at 2.7 mmol L-1 for 60 min (T = 90-150 min) in two experiments, with (+GLIB) and without (-GLIB) glibenclamide. In a third experiment, with similar hyperinsulinaemia, glucose was clamped at a euglycaemic level (;5 mmol L-1). ECG was continuously recorded for arrhythmia-monitoring, and 12-lead ECGs were recorded at T = 0 and 150 min. QT intervals were measured, and we determined QT dispersion (difference between the maximum and the minimum QT interval) reflecting interlead variability of repolarization.
Subjects: Thirteen patients with type 2 diabetes, on combined insulin and glibenclamide treatment, were studied during hypoglycaemia, and eight of them participated in the euglycaemic experiment.
Results: No significant arrhythmias were seen during hypoglycaemia but the mean QT intervals and QT dispersion increased significantly (P < 0.001), with no differences between -GLIB and +GLIB. During the euglycaemic clamp all QT measurements remained unchanged. Serum potassium decreased significantly (P < 0.001) during all three clamps, but the decrease was more pronounced during hypoglycaemia. The change in potassium was not correlated to the degree of QT prolongation or QT dispersion.
Conclusions: Significant changes in the repolarization of the heart can be seen during hypoglycaemia in patients with type 2 diabetes, indicating an increased risk of arrhythmia at low blood glucose levels.